Answers and Rationales for NCLEX-RN Practice Exam Part 2
View the NCLEX-RN Practice Test Part 2
1. Answer A is correct. The client taking antilipidemics should be encouraged to report muscle weakness because this is a sign of rhabdomyositis. The medication takes effect within 1 month of beginning therapy, so answer B is incorrect. The medication should be taken with water because fruit juice, particularly grapefruit, can decrease the effectiveness, making answer C incorrect. Liver function studies should be checked before beginning the medication, not after the fact, making answer D incorrect.
2. Answer B is correct. Hyperstat is given IV push for hypertensive crises, but it often causes hyperglycemia. The glucose level will drop rapidly when stopped. Answer A is incorrect because the hyperstat is given by IV push. The client should be placed in dorsal recumbent position, not a Trendelenburg position, as stated in answer C. Answer D is incorrect because the medication does not have to be covered with foil.
3. Answer C is correct. A heart rate of 60 in the baby should be reported immediately. The dose should be held if the heart rate is below 100bpm. The blood glucose, blood pressure, and respirations are within normal limits; thus answers A, B, and D are incorrect.
4. Answer C is correct. Nitroglycerine should be kept in a brown bottle (or even a special air- and water-tight, solid or plated silver or gold container) because of its instability and tendency to become less potent when exposed to air, light, or water. The supply should be replenished every 6 months, not 3 months, and one tablet should be taken every 5 minutes until pain subsides, so answers A and B are incorrect. If the pain does not subside, the client should report to the emergency room. The medication should be taken sublingually and should not be crushed, as stated in answer D.
5. Answer C is correct.
6. Answer B is correct. The jugular veins in the neck should be assessed for distension. The other parts of the body will be edematous in right-sided congestive heart failure, not left-sided; thus, answers A, C, and D are incorrect.
7. Answer A is correct. The phlebostatic axis is located at the fifth intercostals space midaxillary line and is the correct placement of the manometer. The PMI or point of maximal impulse is located at the fifth intercostals space midclavicular line, so answer B is incorrect. Erb’s point is the point at which you can hear the valves close simultaneously, making answer C incorrect. The Tail of Spence (the upper outer quadrant) is the area where most breast cancers are located and has nothing to do with placement of a manometer; thus, answer D is incorrect.
8. Answer B is correct. Zestril is an ACE inhibitor and is frequently given with a diuretic such as Lasix for hypertension. Answers A, C, and D are incorrect because the order is accurate. There is no need to question the order, administer the medication separately, or contact the pharmacy.
9. Answer B is correct. The best indicator of peripheral edema is measuring the extremity. A paper tape measure should be used rather than one of plastic or cloth, and the area should be marked with a pen, providing the most objective assessment. Answer A is incorrect because weighing the client will not indicate peripheral edema. Answer C is incorrect because checking the intake and output will not indicate peripheral edema. Answer D is incorrect because checking for pitting edema is less reliable than measuring with a paper tape measure.
10. Answer D is correct. Clients with radium implants should have close contact limited to 30 minutes per visit. The general rule is limiting time spent exposed to radium, putting distance between people and the radium source, and using lead to shield against the radium. Teaching the family member these principles is extremely important. Answers A, B, and C are not empathetic and do not address the question; therefore, they are incorrect.
11. Answer B is correct. The client with a facial stroke will have difficulty swallowing and chewing, and the foods in answer B provide the least amount of chewing. The foods in answers A, C, and D would require more chewing and, thus, are incorrect.
12. Answer A is correct. Novalog insulin onsets very quickly, so food should be available within 10–15 minutes of taking the insulin. Answer B does not address a particular type of insulin, so it is incorrect. NPH insulin peaks in 8–12 hours, so a snack should be eaten at the expected peak time. It may not be 3 p.m. as stated in answer C. Answer D is incorrect because there is no need to save the dessert until bedtime.
13. Answer B is correct. The umbilical cord needs time to dry and fall off before putting the infant in the tub. Although answers A, C, and D might be important, they are not the primary answer to the question.
14. Answer D is correct. Leucovorin is the antidote for Methotrexate and Trimetrexate which are folic acid antagonists. Leucovorin is a folic acid derivative. Answers A, B, and C are incorrect because Leucovorin does not treat iron deficiency, increase neutrophils, or have a synergistic effect.
15. Answer A is correct. The Hemophilus influenza vaccine is given at 4 months with the polio vaccine. Answers B, C, and D are incorrect because these vaccines are given later in life.
16. Answer B is correct. Proton pump inhibitors such as Nexium and Protonix should be taken with meals, for optimal effect. Histamine-blocking agents such as Zantac should be taken 30 minutes before meals, so answer A is incorrect. Tagamet can be taken in a single dose at bedtime, making answer C incorrect. Answer D does not treat the problem adequately and, therefore, is incorrect.
17. Answer A is correct. If the client is a threat to the staff and to other clients the nurse should call for help and prepare to administer a medication such as Haldol to sedate him. Answer B is incorrect because simply telling the client to calm down will not work. Answer C is incorrect because telling the client that if he continues he will be punished is a threat and may further anger him. Answer D is incorrect because if the client is left alone he might harm himself.
18. Answer A is correct. If the fundus of the client is displaced to the side, this might indicate a full bladder. The next action by the nurse should be to check for bladder distention and catheterize, if necessary. The answers in B, C, and D are actions that relate to postpartal hemorrhage.
19. Answer C is correct. A low-grade temperature, blood-tinged sputum, fatigue, and night sweats are symptoms consistent with tuberculosis. If the answer in A had said pneumocystis pneumonia, answer A would have been consistent with the symptoms given in the stem, but just saying pneumonia isn’t specific enough to diagnose the problem. Answers B and D are not directly related to the stem.
20. Answer B is correct. If the client has a history of Prinzmetal’s angina, he should not be prescribed triptan preparations because they cause vasoconstriction and coronary spasms. There is no contraindication for taking triptan drugs in clients with diabetes, cancer, or cluster headaches making answers A, C, and D incorrect.
21. Answer A is correct. Kernig’s sign is positive if pain occurs on flexion of the hip and knee. The Brudzinski reflex is positive if pain occurs on flexion of the head and neck onto the chest so answer B is incorrect. Answers C and D might be present but are not related to Kernig’s sign.
22. Answer B is correct. Apraxia is the inability to use objects appropriately. Agnosia is loss of sensory comprehension, anomia is the inability to find words, and aphasia is the inability to speak or understand so answers A, C, and D are incorrect.
23. Answer C is correct. Increased confusion at night is known as "sundowning" syndrome. This increased confusion occurs when the sun begins to set and continues during the night. Answer A is incorrect because fatigue is not necessarily present. Increased confusion at night is not part of normal aging; therefore, answer B is incorrect. A delusion is a firm, fixed belief; therefore, answer D is incorrect.
24. Answer C is correct. The client who is confused might forget that he ate earlier. Don’t argue with the client. Simply get him something to eat that will satisfy him until lunch. Answers A and D are incorrect because the nurse is dismissing the client. Answer B is validating the delusion.
25. Answer D is correct. Nausea and gastrointestinal upset are very common in clients taking acetlcholinesterase inhibitors such as Exelon. Other side effects include liver toxicity, dizziness, unsteadiness, and clumsiness. The client might already be experiencing urinary incontinence or headaches, but they are not necessarily associated; and the client with Alzheimer’s disease is already confused. Therefore, answers A, B, and C are incorrect.